Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Regularization and the general Gauss-Markov linear model


Authors: Hong Yuan Zha and Per Christian Hansen
Journal: Math. Comp. 55 (1990), 613-624
MSC: Primary 65F20; Secondary 15A06, 65F30
DOI: https://doi.org/10.1090/S0025-5718-1990-1035946-9
MathSciNet review: 1035946
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If the coefficient matrix in the general Gauss-Markov linear model is ill-conditioned, then the solution is very sensitive to perturbations. For such problems, we propose to add Tikhonov regularization to the model, and we show that this actually stabilizes the solution and decreases its variance. We also give a numerically stable algorithm for computing the regularized solution efficiently.


References [Enhancements On Off] (What's this?)

  • [1] Å. Björck, Least squares methods, Handbook of Numerical Analysis, Vol. I: Finite Difference Methods--Solution of Equations in $ {\mathbb{R}^n}$ (P. G. Ciarlet and J. L. Lions, eds.), Elsevier, 1990.
  • [2] L. Eldén, A weighted pseudoinverse, generalized singular values, and constrained least squares problems, BIT 2 (1982), 487-502. MR 688717 (84g:65048)
  • [3] C. W. Groetsch, The theory of Tikhonov regularization for Fredholm equations of the first kind, Research Notes in Math., vol. 105, Pitman, New York, 1984. MR 742928 (85k:45020)
  • [4] P. C. Hansen, Truncated SVD solutions to discrete ill-posed problems with ill-determined numerical rank, SIAM J. Sci. Statist. Comput. 11 (1990), 503-518. MR 1047208 (91e:65058)
  • [5] -, Regularization, GSVD and truncated GSVD, BIT 29 (1989), 491-504. MR 1009650 (90m:65079)
  • [6] -, The discrete Picard condition for discrete ill-posed problems, BIT 30 (1990), (to appear). MR 1082808 (91m:65119)
  • [7] S. Kourouklis and C. C. Paige, A constrained least squares approach to the general Gauss-Markov linear model, J. Amer. Statist. Assoc. 76 (1981), 620-625. MR 629748 (82m:62147)
  • [8] C. L. Lawson and R. J. Hanson, Solving least squares problems, Prentice-Hall, Englewood Cliffs, N. J., 1974. MR 0366019 (51:2270)
  • [9] C. C. Paige, Numerically stable computations for general univariate linear models, Comm. Statist. B--Simulation Comput. 7 (1978), 437-453. MR 516832 (80g:62049)
  • [10] -, Computer solution and perturbation analysis of generalized linear least squares problems, Math. Comp. 33 (1979), 171-183. MR 514817 (80b:65013)
  • [11] -, Fast numerically stable computations for generalized least squares problems, SIAM J. Numer. Anal. 16 (1979), 165-171. MR 518691 (80c:65034)
  • [12] -, The general linear model and the generalized singular value decomposition, Linear Algebra Appl. 70 (1985), 269-284. MR 808548 (87b:62091)
  • [13] C. F. Van Loan, Generalizing the singular value decomposition, SIAM J. Numer. Anal. 13 (1976), 76-83. MR 0411152 (53:14891)
  • [14] H. Zha, Restricted singular value decomposition of matrix triplets, Report SC-89-2, Konrad-Zuse-Zentrum für Informationstechnik Berlin, 1989 (submitted to SIAM J. Matrix. Anal. Appl.). MR 1082335 (91m:15016)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F20, 15A06, 65F30

Retrieve articles in all journals with MSC: 65F20, 15A06, 65F30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1990-1035946-9
Keywords: Estimation in the general Gauss-Markov linear model, Tikhonov regularization, restricted SVD, discrete Picard condition
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society